Thunderstorm Wind, McMinn
- When
- July 14, 2:15 PM EST
- Where
- McMinn County, Niota
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $12,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.517, -84.567
Two trees were reported down along Highway 11 and another couple of trees were downed along County Road 351 in the vicinity of Niota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Two trees were reported down along Highway 11 and another couple of trees were downed along County Road 351 in the vicinity of Niota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 14, 1:09 PM EST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 209 PM EDT FRI JUL 14 2006 .SHORT TERM (TONIGHT THROUGH SATURDAY)... THUNDERSTORMS INITIATED BY SURFACE HEATING IN THE PLATEAU WILL MOVE EAST INTO THE VALLEY THROUGH THE EVENING. A FEW OF THE STORMS COULD BECOME STRONG ENOUGH TO PRODUCE ISOLATED WIND DAMAGE. BEST INSTABILITY IN LAPS MESOANALYSIS APPEARS TO BE IN THE SOUTHERN AND CENTRAL VALLEY WHERE CAPES ARE OVER 2500 J/KG. WITH LITTLE UPPER LEVEL SUPPORT...THE STORMS WILL LIKELY DISSIPATE BY MIDNIGHT. POPS INCREASE AGAIN TOMORROW MORNING AS A TROUGH AXIS NOW CROSSING THE MID MISSISSIPPI RIVER VALLEY WILL APPROACH THE AREA. THE MODELS HAVE COME INTO BETTER AGREEMENT WITH THE TIMING OF THE VORT AXIS AND BEST LIFT...BRINGING IT INTO OUR NORTHWESTERN COUNTIES AROUND 12Z AND EXITING TO THE SOUTHEAST AROUND 21Z. WILL HAVE HIGH CHANCE POPS IN THIS TIME FRAME. THE LIFT DOES NOT APPEAR TO BE VERY STRONG DUE TO THE LACK OF LOW LEVEL FORCING...SURFACE WINDS ARE WESTERLY AND DIFFLUENT. TIMING OF THE TROUGH PASSAGE IN THE MORNING/EARLY AFTERNOON WILL ALSO NOT BE IDEAL FOR MAXIMIZING INSTABILITY...SO THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER LOOKS LOW. .LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)... UPPER TROUGH AXIS IS THROUGH THE AREA BY 00Z SUNDAY AND MUCH DRIER AIR ALOFT MOVES IN QUICKLY...SO POPS WILL BE REMOVED FROM SATURDAY NIGHT EXCEPT FOR A SLIGHT CHANCE IN THE EVENING IN THE MOUNTAINS. ON SUNDAY A LARGE AREA OF HIGH PRESSURE WILL MOVE SLOWLY FROM THE PLAINS TO THE ATLANTIC COAST THROUGH THE PERIOD. THE 500 MB CENTER OF THE HIGH WILL SLOWLY DRIFT TO THE EAST AND BE OVER OUR AREA ON THURSDAY. SUBSIDENCE UNDER THE RIDGE WILL PROMOTE A DRY AND STABLE ATMOSPHERE. THUS WILL HAVE A PERSISTENCE FORECAST OF DRY CONDITIONS WITH ABOVE NORMAL TEMPERATURES FOR SUNDAY THROUGH THURSDAY. HIGH TEMPS SHOULD EASILY REACH THE MID 90S IN THE VALLEY. ON FRIDAY THE UPPER RIDGE MOVES OFFSHORE...ALLOWING SOME MOISTURE ADVECTION AND SLIGHT DESTABILIZATION. WILL HAVE A SLIGHT CHANCE POP FRIDAY AFTERNOON WITH SLIGHTLY COOLER TEMPS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 73 92 71 93 / 40 50 10 0 KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 89 69 93 / 40 50 10 0 OAK RIDGE, TN 72 89 69 92 / 40 50 10 0 TRI CITIES AIRPORT, TN 69 87 65 89 / 40 50 10 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB/DGS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1205 PM EDT FRI JUL 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG 7 W MAYNARDVILLE 36.25N 83.93W
07/13/2006 UNION TN DEPT OF HIGHWAYS
SEVERAL TREES AND LARGE LIMBS DOWNED ONTO ROADWAYS IN AND
NEAR BIG RIDGE STATE PARK. REPORTED BY THE UNION COUNTY
HIGHWAY DEPARTMENT.
0355 PM TSTM WND DMG 2 S MURPHY 35.06N 84.03W
07/13/2006 CHEROKEE NC UTILITY COMPANY
FROM 355 TO 410 PM EDT...SEVERAL TREES AND POWERLINES
DOWN ACROSS THE SOUTHERN THIRD OF THE COUNTY. REPORTED BY
BLUE RIDGE MOUNTAIN ELECTRIC.
0756 PM TSTM WND DMG CHATTANOOGA 35.07N 85.26W
07/13/2006 HAMILTON TN UTILITY COMPANY
FROM 756 TO 825 PM EDT...NUMEROUS TREES AND POWERLINES
DOWN ACROSS THE SOUTHEASTERN THIRD OF THE
COUNTY...ESPECIALLY AROUND EAST RIDGE...EAST
BRAINERD...COLLEGEDALE...OOLTEWAH AND APISON. REPORTED BY
THE ELECTRIC POWER BOARD.
0810 PM TSTM WND DMG SHARPS CHAPEL 36.34N 83.81W
07/13/2006 UNION TN UTILITY COMPANY
FROM 810 TO 820 PM EDT...SEVERAL TREES AND POWERLINES
DOWN ACROSS THE NORTHERN HALF OF THE COUNTY. REPORTED BY
POWELL VALLEY ELECTRIC.
0815 PM TSTM WND DMG 5 NE MAYNARDVILLE 36.30N 83.74W
07/13/2006 UNION TN LAW ENFORCEMENT
ONE TREE DOWN ON HIGHWAY 33 AT MCLEMORE LANE AND ONE TREE
DOWN JUST OFF HIGHWAY 33 ON HICKORY VALLEY ROAD. REPORTED
BY DISPATCH.
&&
FERRELLPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1207 PM EDT FRI JUL 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG 7 W MAYNARDVILLE 36.25N 83.93W
07/13/2006 UNION TN DEPT OF HIGHWAYS
SEVERAL TREES AND LARGE LIMBS DOWNED ONTO ROADWAYS IN AND
NEAR BIG RIDGE STATE PARK. REPORTED BY THE UNION COUNTY
HIGHWAY DEPARTMENT.
0110 PM TSTM WND DMG 9 W MORRISTOWN 36.21N 83.46W
07/13/2006 GRAINGER TN LAW ENFORCEMENT
NUMEROUS TREES DOWN ALONG NORTHSHORE DRIVE. REPORTED BY
GRAINGER SHERIFFS OFFICE.
0355 PM TSTM WND DMG 2 S MURPHY 35.06N 84.03W
07/13/2006 CHEROKEE NC UTILITY COMPANY
FROM 355 TO 410 PM EDT...SEVERAL TREES AND POWERLINES
DOWN ACROSS THE SOUTHERN THIRD OF THE COUNTY. REPORTED BY
BLUE RIDGE MOUNTAIN ELECTRIC.
0756 PM TSTM WND DMG CHATTANOOGA 35.07N 85.26W
07/13/2006 HAMILTON TN UTILITY COMPANY
FROM 756 TO 825 PM EDT...NUMEROUS TREES AND POWERLINES
DOWN ACROSS THE SOUTHEASTERN THIRD OF THE
COUNTY...ESPECIALLY AROUND EAST RIDGE...EAST
BRAINERD...COLLEGEDALE...OOLTEWAH AND APISON. REPORTED BY
THE ELECTRIC POWER BOARD.
0810 PM TSTM WND DMG SHARPS CHAPEL 36.34N 83.81W
07/13/2006 UNION TN UTILITY COMPANY
FROM 810 TO 820 PM EDT...SEVERAL TREES AND POWERLINES
DOWN ACROSS THE NORTHERN HALF OF THE COUNTY. REPORTED BY
POWELL VALLEY ELECTRIC.
0815 PM TSTM WND DMG 5 NE MAYNARDVILLE 36.30N 83.74W
07/13/2006 UNION TN LAW ENFORCEMENT
ONE TREE DOWN ON HIGHWAY 33 AT MCLEMORE LANE AND ONE TREE
DOWN JUST OFF HIGHWAY 33 ON HICKORY VALLEY ROAD. REPORTED
BY DISPATCH.
&&
FERRELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 139 PM EDT FRI JUL 14 2006 TNZ035-036-141830- ANDERSON-MORGAN- 139 PM EDT FRI JUL 14 2006 ...A STRONG THUNDERSTORM WAS AFFECTING ANDERSON AND MORGAN COUNTIES... AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OLIVER SPRINGS....MOVING EAST AT 15 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING. MJB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 217 PM EDT FRI JUL 14 2006 TNZ083-084-099-141915- HAMILTON-MEIGS-RHEA- 217 PM EDT FRI JUL 14 2006 ...STRONG THUNDERSTORMS WERE AFFECTING HAMILTON...MEIGS AND RHEA COUNTIES... AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DAYTON TO 7 MILES EAST OF SODDY-DAISY....MOVING SOUTH AT 15 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING. MJB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
220 PM EDT FRI JUL 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG PETROS 36.09N 84.45W
07/14/2006 MORGAN TN LAW ENFORCEMENT
ONE TREE DOWN ON HIGHWAY 116 NEAR PETROS. REPORTED BY
DISPATCH.
&&
GRCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 242 PM EDT FRI JUL 14 2006 TNZ067>069-141930- KNOX-LOUDON-ROANE- 242 PM EDT FRI JUL 14 2006 ...STRONG THUNDERSTORMS WERE AFFECTING KNOX...LOUDON AND ROANE COUNTIES... AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF KNOXVILLE TO 5 MILES NORTHWEST OF LENOIR CITY....MOVING EAST AT 10 MPH. THESE STORMS WILL BE NEAR... LENOIR CITY BY 255 PM EDT. FARRAGUT BY 315 PM EDT. KNOXVILLE BY 320 PM EDT. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN MJB
The Knoxville radar (KMRX), 128 km away, was scanning. The volume nearest the first event began at 19:16 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519315.